Journal of Theoretical Probability

, Volume 22, Issue 3, pp 620–639 | Cite as

Uniform Shrinking and Expansion under Isotropic Brownian Flows

  • Peter Baxendale
  • Georgi Dimitroff


We study some finite time transport properties of isotropic Brownian flows. Under a certain nondegeneracy condition on the potential spectral measure, we prove that uniform shrinking or expansion of balls under the flow over some bounded time interval can happen with positive probability. We also provide a control theorem for isotropic Brownian flows with drift. Finally, we apply the above results to show that, under the nondegeneracy condition, the length of a rectifiable curve evolving in an isotropic Brownian flow with strictly negative top Lyapunov exponent converges to zero as t→∞ with positive probability.


Stochastic differential equation Stochastic flow of diffeomorphisms Isotropic Brownian flow Cameron–Martin space Reproducing kernel Control theorem 

Mathematics Subject Classification (2000)

37H10 60H10 46E22 60G15 60G60 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Baxendale, P.: Gaussian measures on function spaces. Am. J. Math. 98(4), 891–952 (1976) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Baxendale, P., Harris, T.E.: Isotropic stochastic flows. Ann. Probab. 14(2), 1155–1179 (1986) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bogachev, V.I.: Gaussian Measures. Mathematical Surveys and Monographs, vol. 62. American Mathematical Society, Providence (1998) MATHGoogle Scholar
  4. 4.
    Cranston, M., Scheutzow, M., Steinsaltz, D.: Linear expansion of isotropic Brownian flows. Electron. Commun. Probab. 4, 91–101 (1999) MATHMathSciNetGoogle Scholar
  5. 5.
    Cranston, M., Scheutzow, M., Steinsaltz, D.: Linear bounds for stochastic dispersion. Ann. Probab. 28(4), 1852–1869 (2000) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Dimitroff, G.: Some properties of isotropic Brownian and Ornstein–Uhlenbeck flows. Ph.D. Dissertation, TU Berlin, URL: (2006)
  7. 7.
    Dolgopyat, D., Kaloshin, V., Koralov, L.: A limit shape theorem for periodic stochastic dispersion. Commun. Pure Appl. Math. 57(9), 1127–1158 (2004) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Ikeda, N., Watanabe, S.: Stochastic Differential Equations and Diffusion Processes. North Holland/Kodansha, Amsterdam/Tokyo (1981) MATHGoogle Scholar
  9. 9.
    Kunita, H.: Stochastic Flows and Stochastic Differential Equations. Cambridge University Press, Cambridge (1990) MATHGoogle Scholar
  10. 10.
    Le Jan, Y.: On isotropic Brownian motions. Z. Wahrscheinlichkeitstheor. Verw. Geb. 70, 609–620 (1985) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Le Jan, Y., Darling, R.W.R.: The Statistical Equilibrium of an Isotropic Stochastic Flow with Negative Lyapunov Exponents Is Trivial. Lect. Notes Math., vol. 1321, pp. 175–185. Springer, Berlin (1988) Google Scholar
  12. 12.
    Mohammed, S.-E.A., Scheutzow, M.K.: The stable manifold theorem for stochastic differential equations. Ann. Probab. 27(2), 615–652 (1999) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Øksendal, B.: Stochastic Differential Equations, 6th edn. Springer, Berlin (2003) Google Scholar
  14. 14.
    Scheutzow, M., Steinsaltz, D.: Chasing balls through martingale fields. Ann. Probab. 30(4), 2046–2080 (2002) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Watson, G.: A Treatise on the Theory of Bessel Functions, 2nd edn. Cambridge University Press, Cambridge (1944) MATHGoogle Scholar
  16. 16.
    Yaglom, A.M.: Some classes of random fields in n-dimensional space, related to stationary random processes. Theory Probab. Appl. 28, 273–320 (1957) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA
  2. 2.Fraunhofer ITWMKaiserslauternGermany

Personalised recommendations